Virginia, 2010

Hail and Damaging Winds in Virginia, May 14, 2010

May 14, 2010 · NWS AKQ · 22 events in 14 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 14, 6:47 PM EST, 23 minutes earlier.

Area forecast discussion, May 14, 6:47 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
747 PM EDT FRI MAY 14 2010

.SYNOPSIS...
A COLD FRONT APPROACHES FROM THE NORTHWEST AND CROSSES THE AREA
TONIGHT INTO SATURDAY MORNING...THEN BECOMES STATIONARY OVER THE
CAROLINAS FOR THE WEEKEND. THE FRONTAL BOUNDARY THEN SLOWLY
RETURNS NORTH AND ACROSS THE REGION TUESDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
M/S-P/S SKIES EARLY THIS AFTN OVER THE REGION. SCT SHRA/TSRA
DEVELOPING W/NW OF THE REGION W/IN CLOSE PROXIMITY TO THE COLD
FRONT. BEST FORCING DYNAMICS WILL PRIMARILY STAY TO OUR N/NW BUT
SOME SHRA/TSRA MAY MAKE IT FAR ENOUGH TO MOVE INTO OUR NECK OF THE
WOODS TWRDS EARLY EVE. CAN NOT OUTRULE A FEW STORMS TO REACH
NEAR/AT SEVERE LIMITS. ALTHOUGH BULK OF SHRA/TSRA ACTIVITY WILL
BE OVER THE W/NW CWA...CAN NOT OUTRULE AN ISOL SHRA/TSRA TO DVLP
FURTHER TO THE E/SE LATER THIS EARLY EVE.

SEVERE WX THREAT DIMINISHES RATHER QUICKLY LATER TONIGHT AS ALL
GUIDANCE SHOWS INSTABILITY (SEVERE WX SUPPORT) WEAKENING
CONSIDERABLY AFTER SUNSET. HOWEVER...CHCS FOR SCT SHRA/TSRA WILL
CONTINUE INTO THE OVERNIGHT HOURS FURTHER TO THE E/SE AS A COLD
FRONT PUSHES SOUTH OVER THE CWA. FOLLOWED CLOSE TO SREF PRECIP
SOLN.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
CHCS SHUD DIMINISH TO JUST SLGT CHC OF SHRAS OVR SRN 2/3RDS BY
SAT MORNG...AS FRNTL BNDRY PUSHES TWD THE BORDER AND INSTABILITY
WEAKENS. MIN TEMPS IN THE MID TO UPR 60S.

THE REMAINDER OF SAT THRU SUN...WITH THE FRNT BECMG STATIONARY OVR
THE CAROLINAS...AND HI PRES BLDNG BY TO OUR NNE...WILL HAVE MAINLY
SLGT CHCS FOR SHRAS OR TSRAS OVR EXTRM SRN VA AND NE NC. MAX TEMPS
ON SAT RANGING FM THE MID 70S TO MID 80S. LOWS SAT NGT IN THE MID
50S TO LWR 60S. HIGHS ON SUN RANGING THRU THE 70S.

HIGH PRESSURE BUILDS INTO THE NW ENGLD INTO MON AND PLENTY OF
CLOUD COVER WILL PREVAIL WITH AN EASTERLY FLOW OVER THE CWA.
QUESTION TURNS TO WHEN...AND IF FLOW SHIFTS MORE TO THE SE AS THE
DAY PROGRESSES. IF FLOW HOLDS OUT OF THE EAST...LOOK FOR MORE OF A
--RA/DZ SCENARIO THAN HEAVIER SHWRY CHCS. IF EASTERLY FLOW HOLDS
TRUE...TEMPS WILL BE PRIMARILY IN THE 60S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
PTNTL FOR (PROLONGED) PD OF UNSETTLED WX FOR MUCH (IF NOT ALL) OF
THE XTNDD PD. LO PRES AND ASSOCD CDFNT SLO TO PUSH TO THE CST TUE
NGT/ERY WED. SFC HI PRES FM THE MIDWEST XPCTD TO BUILD TWD NE CONUS
WED THROUGH FRI...THOUGH SGFNT CLRG MAY BE VRY SLO ACRS THE FA AS
LLVL FLO COULD RMN LRGLY NLY. WL HV HIEST POPS (CAPPED AT 50%) TUE
EVE...THEN KP 20-30% POPS FOR WED INTO FRI (WHL RMNG MNLY MCLDY).
WRT (DAILY) TEMPS...AVGG CLS TO NRML THROUGH THE PD. HI TEMPS IN THE
U60S TO 70S...LO TEMPS IN THE 50S/ARND 60.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SCT TS N AND W OF THE AREA WERE OCCCURRING AHEAD OF A COLD FRONT
WHICH EXTENDED FROM PA TO KY AT 23Z. THIS FRONT WILL MOVE SE
THROUGH THE TAF SITES SAT MRNG. TSTM ACTIVITY WILL GENERALLY
DIMINISH AFTER SUNSET BUT MAY IMPACT SBY/RIC LATER THIS EVNG. AT
23Z...AN INTENSE CELL WAS BEING WATCHED OVER SRN MD WHICH COULD
PASS CLOSE TO SBY AFT 01Z.

THE FRONT WILL STALL OVER NC SAT. NAM SOUNDINGS INDICATE BKN
CEILINGS AT AROUND 040 FOR ALL BUT SBY SAT AFTN.

FOR THE MOST PART...VFR CONDS WILL PREVAIL OVER THE WEEKEND BUT
THERE WILL BE A SLGT CHC FOR SHRA OVER FAR SRN PORTIONS (ORF/ECG).
ALSO...IFR CEILINGS MAY DEVELOP SUN NIGHT. PERIODS OF PCPN CAN BE
EXPECTED MON THROUGH WED WITH THE BEST CHC AROUND TUE. PERIODS OF
MVFR/IFR ARE LIKELY.

&&

.MARINE...
NO HEADLINES UFN. SW LLVL FLO...INCRSS ABT 5 KT OR SO THROUGH
TNGT...B4 CSHIFTING W...THEN NNW FOR SAT (POST CDFNTL). XPCTG AT
LEAST A FEW HR PD OF HIER SPDS W/ WNDSHFT TO NNW LT FRI NGT (AND/OR)
SAT MRNG...B4 WANING BY AFTN/EVE. GO THROUGH THE PROCESS ONCE AGN OF
ONSHR FLO SAT NGT/SUN...GRDLY BMCG SSE MON INTO TUE AS WRMFNT SLO TO
LIFT NWD ACRS WTRS. GENLY FOLLOWED LCL WV GUID FOR WVS ON
BAY/SND...AND WAVEWATCH FOR SEAS ON OCN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMG
NEAR TERM...CCW
SHORT TERM...CCW
LONG TERM...ALB
AVIATION...LSA
MARINE...ALB
Hazardous weather outlook, May 14, 1:55 PM EST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
255 PM EDT FRI MAY 14 2010

MDZ023>025-NCZ012>017-030>032-102-VAZ060-065>068-070>073-076>100-
151900-
SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-
GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
255 PM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
AND INTO PORTIONS OF THE OVERNIGHT HOURS. ANY THUNDERSTORMS THAT
DO DEVELOP MAY PRODUCE GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630>633-650-652-654-656-658-151900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
255 PM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND INTO
PORTIONS OF THE OVERNIGHT HOURS. ANY THUNDERSTORMS THAT DO
DEVELOP MAY PRODUCE GUSTY WINDS AND REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ021-022-VAZ048-049-061>064-069-074-075-151900-
DORCHESTER-WICOMICO-FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-POWHATAN-ESSEX-WESTMORELAND-
255 PM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THIS AFTERNOON...AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE
INTO LATE EVENING HOURS. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

TONIGHT...SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO EARLY
PORTIONS OF THE OVERNIGHT HOURS. THUNDERSTORMS MAY PRODUCE GUSTY
WINDS...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

WAMSLEY

In the hours before

Special weather statement, May 14, 6:21 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
721 PM EDT FRI MAY 14 2010

VAZ048-049-150015-
FLUVANNA VA-LOUISA VA-
721 PM EDT FRI MAY 14 2010

...STRONG THUNDERSTORM HEADED FOR WESTERN FLUVANNA AND LOUISA
COUNTIES...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF LAKE MONTICELLO...OR ABOUT 24
MILES WEST OF PALMYRA...MOVING EAST AT 35 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR LAKE MONTICELLO...AND...NAHOR AT 750 PM
EDT...UNION MILLS AT 755 PM EDT...ZION CROSSROADS...AND...TROY AT 800
PM EDT...BYRD MILL...AND...FERNCLIFF AT 810 PM EDT.

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

ALB
Special weather statement, May 14, 6:28 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
728 PM EDT FRI MAY 14 2010

MDZ021-150030-
DORCHESTER MD-
728 PM EDT FRI MAY 14 2010

...STRONG THUNDERSTORM MOVING TOWARDS DORCHESTER COUNTY...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 39 MILES WEST OF CAMBRIDGE...OR ABOUT 7 MILES
SOUTHEAST OF WALDORF...MOVING SOUTHEAST AT 35 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR TAYLORS ISLAND AT 810 PM EDT...HONGA AT
815 PM EDT...ANDREWS AT 820 PM EDT...WINGATE AT 825 PM EDT.

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

05

The radar

The Sterling radar (KLWX), 132 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

11 hail, 9 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Fluvanna

When
May 14, 7:10 PM EST
Where
Fluvanna County, 1.09 mi E of Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.930, -78.210

Tree was downed on Bybee Road.

Hail, Louisa

When
May 14, 7:30 PM EST
Where
Louisa County, 1.77 mi ESE of Zion
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.970, -78.220

Ping Pong size hail was measured just off of Exit 136 on Interstate 64 near Zion Crossroads.

Thunderstorm Wind, Cumberland

When
May 14, 8:05 PM EST
Where
Cumberland County, 4.46 mi NNE of Lakeside Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.730, -78.150

Trees were downed.

Thunderstorm Wind, Goochland

When
May 14, 8:15 PM EST
Where
Goochland County, 0.88 mi NW of Oilville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.710, -77.790

Tree was downed at Cardwell Road and Route 250.

Hail, Goochland

When
May 14, 8:17 PM EST
Where
Goochland County, 3.06 mi WNW of Oilville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.720, -77.830

Nickel size hail was reported.

Thunderstorm Wind, Goochland

When
May 14, 8:20 PM EST
Where
Goochland County, Oilville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.700, -77.780

Trees were downed at Broad Street Road and Shallow Well Road near Oilville.

Thunderstorm Wind, Powhatan

When
May 14, 8:40 PM EST
Where
Powhatan County, 1.78 mi WSW of Tobaccoville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.470, -78.130

Trees were downed on Clark Road.

Thunderstorm Wind, Amelia

When
May 14, 8:50 PM EST
Where
Amelia County, 3.07 mi ENE of Morven
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.440, -78.020

Trees were downed on Genito Road.

Hail, Powhatan

When
May 14, 8:57 PM EST
Where
Powhatan County, 2.3 mi ESE of Powhatan
Measured
0.88 in hail
Reported by
Public
Coordinates
37.520, -77.890

Nickel size hail was reported between Powhatan courthouse and Flat Rock.

Hail, Henrico

When
May 14, 9:05 PM EST
Where
Henrico County, 1.29 mi WSW of Dumbarton
Measured
1 in hail
Reported by
Public
Coordinates
37.610, -77.520

Quarter size hail was reported.

Hail, Chesterfield

When
May 14, 9:10 PM EST
Where
Chesterfield County, 1.49 mi NNE of Skinquarter
Measured
1 in hail
Reported by
Public
Coordinates
37.420, -77.770

Quarter size hail was reported.

Hail, Chesterfield

When
May 14, 9:15 PM EST
Where
Chesterfield County, 3.62 mi SSW of Midlothian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.450, -77.670

Quarter size hail was reported near Brandermill Subdivision.

Hail, Chesterfield

When
May 14, 9:18 PM EST
Where
Chesterfield County, 0.55 mi E of Midlothian
Measured
1 in hail
Reported by
Public
Coordinates
37.500, -77.640

Quarter size hail was reported.

Hail, Chesterfield

When
May 14, 9:20 PM EST
Where
Chesterfield County, 5.29 mi SE of Hallsboro
Measured
1 in hail
Reported by
Public
Coordinates
37.420, -77.670

Quarter size hail was reported at Woodlake Subdivision.

Hail, Chesterfield

When
May 14, 9:30 PM EST
Where
Chesterfield County, 0.88 mi NW of Beach
Measured
0.75 in hail
Reported by
Public
Coordinates
37.360, -77.610

Penny size hail was reported near Spring Run Road and Qualla Road intersection in Western Chesterfield County.

Lightning, Middlesex

When
May 14, 9:30 PM EST
Where
Middlesex County, 0.88 mi NE of Butylo
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.760, -76.670

Lightning strike caused a house fire.

Hail, Chesterfield

When
May 14, 9:35 PM EST
Where
Chesterfield County, 4.77 mi NE of Winterpock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.400, -77.670

Quarter size hail was reported at the intersection of Hull Street Road and Winterpock Road.

Thunderstorm Wind, New Kent

When
May 14, 10:00 PM EST
Where
New Kent County, 2.15 mi SE of New Kent
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.500, -76.950

Tree was downed near Route 249 and Stage Road.

Lightning, York

When
May 14, 10:20 PM EST
Where
York County, 2.82 mi S of Magruder
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
37.280, -76.670

Lightning struck a home on Schooner Boulevard causing a house fire.

Hail, Dinwiddie

When
May 14, 10:25 PM EST
Where
Dinwiddie County, 3.9 mi SE of Dinwiddie Gardens
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.160, -77.430

Quarter size hail was reported.

Thunderstorm Wind, Prince George

When
May 14, 10:30 PM EST
Where
Prince George County, 3.9 mi WSW of Poe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.150, -77.390

Power lines were downed.

Thunderstorm Wind, Nottoway

When
May 14, 10:30 PM EST
Where
Nottoway County, 0.55 mi E of Camp Pickett
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.050, -77.940

Trees were downed at Fort Pickett.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232961, 232931, 232977, 232992, 232932, 233007, 233017, 233018, 232933, 232934, 232935, 232937, 232938, 232939, 232941, 232958, 232945, 233015, 232960, 232957, 233016, 233019.